18 Feb Post-Acute Benzodiazepine Withdrawal
Post-acute benzodiazepine withdrawal is a condition that sometimes occurs in people recovering from an addiction to a group of medications known collectively as benzodiazepines. The condition is a specific form of a more general condition called post-acute withdrawal syndrome. If not properly managed, post-acute benzodiazepine withdrawal can contribute significantly to continued drug use in people weaning themselves from benzodiazepine use, or a return to drug use in people who have discontinued benzodiazepine use. Doctors typically help control symptoms of the condition with a combination of medication and some form of behavioral therapy or psychotherapy.
Benzodiazepine medications are commonly referred to as tranquilizers, sedatives or sleeping pills. Along with another group of medications called barbiturates, they form a class of medications known as sedative-hypnotics. Common uses of benzodiazepines include the treatment of insomnia, medically serious generalized anxiety, a specific form of anxiety called a panic attack, and certain types of seizures. Doctors also sometimes use these types of medications to treat alcohol withdrawal symptoms and depression, or to provide anesthesia or sedation during surgery. Specific well-known types of benzodiazepines include diazepam (Valium), chlordiazepoxide (Librium), alprazolam (Xanax), clonazepam (Klonopin), lorazepam (Ativan), and triazolam (Halcion).
Benzodiazepine Addiction and Acute Withdrawal
Like stimulant drugs such as amphetamine, methamphetamine, and cocaine, benzodiazepines achieve much of their effect in the central nervous system by increasing the brain’s supply of a neurotransmitting chemical called dopamine; this chemical activates the nerve circuitry responsible for the production of pleasurable sensations. However, unlike stimulant drugs, benzodiazepines don’t increase dopamine levels directly. Instead, they reduce the normal output of another neurotransmitter called GABA (gamma-aminobutyric acid), which usually helps slow down activity in the nerve cells (neurons) that produce dopamine. Without the inhibiting influence of GABA, the dopamine-producing neurons increase their output of the chemical.
The neurons that produce dopamine eventually become increasingly susceptible to the influence of a third neurotransmitter called glutamate, the National Institute on Drug Abuse explains. Glutamate acts as an exciting force on neuron activity, and cells exposed to it work harder than they normally would. The path to benzodiazepine addiction begins when the influence of glutamate triggers significant spurts of dopamine output in a benzodiazepine-altered brain. Conversely, acute (short-term) withdrawal occurs when a brain accustomed to the presence of a benzodiazepine doesn’t receive its expected supply and experiences an unexpected crash in its dopamine levels. Common symptoms of acute benzodiazepine withdrawal include dizziness, blurry vision, anxiety, panic attacks, mood swings, insomnia, headaches, muscle pain, chest pain, nausea, vomiting, increased sweat output, tremors, an accelerated heartbeat, impaired memory, impaired thought processes, hearing problems and a sense of detachment from the self or surrounding environment.
Roughly 10 to 15 percent of all people recovering from a benzodiazepine addiction develop post-acute benzodiazepine withdrawal, according to the entry on benzodiazepines published in 2004 in the Comprehensive Handbook of Drug & Alcohol Addiction. Factors that contribute to the onset of this condition include the ongoing influence of benzodiazepine-related changes in the brain’s neurotransmitter output, psychological complications of benzodiazepine use, the reemergence of unrelated mental health issues previously masked by the presence of benzodiazepines, and ongoing benzodiazepine-related alterations in normal nervous system function.
Common symptoms of post-acute benzodiazepine withdrawal include insomnia, medically serious anxiety, medically serious depression, a ringing in the ears called tinnitus, muscle pain, abnormal muscle weakness, episodes of uncontrolled muscle shaking, painful muscle tremors, gastrointestinal distress, disruptions of normal mental function, and altered nerve sensations-such as pain, tingling, burning or numbness-that appear in the upper or lower extremities. Some of these symptoms will fade away over the course of a few months to a year with appropriate treatment. Others will fade over the same timeframe without medical intervention. However, in some cases, symptoms of mental impairment, gastrointestinal distress, muscle alteration and nerve alteration remain as permanent problems.
People with long-term addictions to benzodiazepines typically need to be weaned from drug use gradually over time. Without this gradual reduction in drug levels, rapidly falling brain levels of any given benzodiazepine can easily trigger the onset of severe, potentially fatal seizures. In some cases, people with short-term benzodiazepine addictions will also develop seizures during overly rapid withdrawal. The particular rate of weaning used in any individual depends upon the substance in question and a doctor’s judgment.
In some cases, doctors can help ease the effects of post-acute benzodiazepine withdrawal with the help of anticonvulsants or antidepressants, or with a class of medications known as beta-adrenoceptor antagonists, or beta-blockers. However, no medication works consistently in all cases of the condition. Forms of therapy used to ease the effects of post-acute benzodiazepine withdrawal include various forms of behavioral therapy and a psychotherapeutic approach called cognitive behavioral therapy (CBT).
Find relief in recovery. Life gets better with addiction treatment.
Call our experts today.(855) 837-1334